Fatigue and MS: Part 4
Medications that cause fatigue.
The final step I take when patients complain of fatigue is to do a thorough review of their medications. On the list of potential side effects of many medications, sedation is a near universal presence.
First of all, the interferon medications (Avonex, Betaseron, and Rebif) are well-known to cause flu-like symptoms in a substantial number of patients who take them. One of the biggest components of this is fatigue, and I have heard many patients say that after injecting themselves, they have to spend the next day in bed. Although this is a highly individualized decision that people should make with their doctors, if patients feel these medications are causing excessive fatigue, they should consider changing their disease-modifying agent in some way. Some patients benefit by taking a lower dose of the interferon, while other patients have to change medications entirely.
Additionally, patients with MS are often put on a variety of medications to treat various symptoms, many of which can cause significant fatigue. The table below shows common symptoms in MS and some of the medications used to treat them.
|Depression||Antidepressants including SSRIs (Prozac, Zoloft, Lexapro) or, less commonly, tricyclic antidepressants (Elavil, Pamelor)|
|Anxiety||Anxiolytics (klonopin, xanax, valium)|
|Spasticity||Baclofen (either orally or via intrathecal pumps), Zanaflex, Benzodiazipines (klonopin, valium)|
|Urinary symptoms||Ditropan, Detrol, Sanctura|
|Pain||Opiate medications (Percocet, Vicodin, Tylenol with Codeine), Anticonvulsants (Gabapentin,Tegretol, Lyrica), tricyclic antidepressants (Elavil, Pamelor), Cymbalta|
Additionally, patients with MS might often have other medical conditions for which they are taking a number of medications. Certainly, there are patients who need to be on a large number of medications to manage their symptoms and treat other conditions such as high blood pressure or diabetes.
But whenever I see a patient with a long list of medications (termed “polypharmacy”), I try to review the patient’s medications with them and see if any might be doing more harm than good. Many times, patients have been taking medications for many years for symptoms they long ago forgot. I often find that stopping such medications makes a significant improvement in their quality of life.
I am available via e-mail at firstname.lastname@example.org and will try to answer all questions.